Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 33, NWS Omaha, NE

April 18, 2005Saline County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 18, 2005, 8:27 PM CDT for Saline County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2005, 8:27 PM CDT (01:27 UTC)
Expired
Apr 18, 2005, 9:00 PM CDT
In force
33 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Saline County, NE

The radar

The Omaha radar (KOAX), 110 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 3:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1986 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1986 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:25 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Apr 18, 3:25 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
325 PM CDT MON APR 18 2005

.DISCUSSION...

ACTIVE WEATHER PATTERN LOOKS TO BE IN STORE FOR THE FORECAST AREA
MUCH OF THIS WEEK. A WARM AND UNSEASONABLY MOIST AIRMASS WILL BE IN
PLACE OVER THE FCST AREA THROUGH TOMORROW AND THEN WILL EITHER STILL
BE ACROSS THE SRN ZONES FOR THE NEXT FEW DAYS AFTER THAT...OR NOT
TOO FAR REMOVED TO THE SOUTH AS A BOUNDARY PUSHES INTO ERN NEBRASKA
AND THEN STALLS OR SLOWS DOWN.

SHORT TERM...STLT IMAGERY THROUGH 1930Z SHOWED MID LVL VORT MAX
LIFTING NEWD ACRS SCNTRL NEBR WITH A SEMI-DRY SLOT PUNCHING UP ALONG
AND JUST E OF MO RIVER. ALSO A LARGE-SCALE UPR TROF WAS SLOWLY MOVG
SE ACRS THE WRN U.S...ALTHOUGH THIS SYS IS STILL FORECAST TO BECOME
Q-STNRY. HTG WAS FILLING IN THE DRY SLOT WITH CU AND LATEST MSAS
DATA SHOWED A CONTINUED DESTABILIZATION JUST TO THE SSW OF CWA.
ALTHOUGH LOW LVL WINDS WERE VEERING TO OUR S...STILL A LTL MORE
BACKED SFC WINDS WERE OBSERVED OVER CNTRL/ERN COUNTIES AND FAIRBURY
PROFILER HAS SHOWN MID LVL WINDS THAT HAVE VEERED AND INCREASED
SLIGHTLY OVER THE LAST FEW HOURS.  SOME SHOWER/TSTM ACTIVITY WAS
BECOMING A LITTLE MORE WIDESPREAD JUST NE OF VORT MAX TRACK AND
IF/WHEN CONVECTION DVLPS NEXT SVRL HOURS ESE OF THERE...AS PER SPC
DISCUSSION...THE POSSIBILITY EXISTS FOR SUPERCELLS.  THUS BESIDES
LIKELY/CATEGORICAL POPS MUCH OF THE CWA THIS EVENING/EARLY
TONIGHT...ALSO WILL MENTION THE POSSIBILITY OF SVR WEATHER. EVEN IF
SFC BASED CONVECTION IS MINIMAL/DOESNT DVLP EARLY...LOW LVL JET
FORECAST TO IMPINGE ON LOW LVL BOUNDARY THAT IS STILL FCST TO EXTD
ACRS SERN NEBR TNGT WITH DECENT 850 MB THETA E ADVECTION. SO
DEFINITELY WILL NOT LOWER POPS TNGT...IN FACT BUMPED UP SLIGHTLY.
COUNTING ON DVLPG SHOWERS TO PUSH READINGS DOWN TOWARD DWPTS MOST
LOCATIONS TNGT SO LEFT LOWS IN THE MID/UPR 50S.

VORT MAX/ASSOCIATED MID LVL CIRC CENTER SHOULD BE E OF THE FCST AREA
TUE AND FOCUS WILL SHIFT TOWARD CDFNT THAT WILL MOV INTO NERN
NEBRASKA BY MAX HEATING.  SLIGHT UPR RIDGING STILL ON TRACK BHND
DEPARTING MAX AND MUCH OF THE CWA COULD BE CAPPED MUCH OF THE AFTN.
HOWEVER...NAM QPF/MSLP FIELDS SUGGESTS POSSIBLE OUTFLOW BNDRY NEAR
SERN ZONES SO WILL LEAVE IN SOME POPS ALL ZONES ALL DAY.  BETTER
CHCS APPEAR TO BE LATER IN THE EVENING/OVERNIGHT AS CONVECTION THAT
WILL PROBABLY DVLP IN THE UPSLOPE FLOW N OF THE FRONT LATE TUE AFTN
DVLPS/MOVES EWD AS AN MCS OVERNIGHT AS THE LOW LVL JET STRENGTHENS.
WILL LEAVE IN MENTION OF HEAVY RAINS AS PRECIPITABLE WATER/850 MB
DWPTS WL REMAIN HIGH.

CONVECTION TUE NIGHT SHOULD HELP E-W SFC BOUNDARY SET UP FTHR S ON
WED AND WOULDNT BE TOO SURPRISED TO SEE IT S OF THE CWA.
HOWEVER...12Z NAM HELD BOUNDARY A LTL FTHR N THAN GFS BUT EVEN THAT
MODEL WAS FAIRLY SHALLOW WITH THE COOL AIR TO THE N SO DIDNT CHANGE
TEMPS TOO MUCH FROM PREV FCST.  COULD BE A SLIGHT LULL IN THE
ACTIVITY WED AFTN AND ANY MCS THAT DVLPS WED NIGHT COULD SET UP FTHR
S...BUT DIDNT GET TOO EXACT IN TRYING TO PIN DOWN IN POPS FIELDS
JUST YET.

THERE WAS STILL SOME AGREEMENT BTWN 12Z GFS AND 00Z CMC/ECMWF IN
TRYING TO EJECT A PIECE OF THE W COAST TROF EWD IN THE THU-FRI PD
WITH AN INVERTED SFC TROF MOVG EWD OVER THE CWA.  THUS WILL CONTINUE
THE MODERATE POPS THOSE PDS AND THIS TROF COULD ALLOW A LITTLE
DEEPER MOISTURE TO SPREAD BACK INTO THE CWA.  AGAIN MADE LTL CHANGES
TO TEMPERATURES TO THOSE PERIODS WITH TOO MUCH UNCERTAINTY TO CLOUD
COVER/PCPN COVERAGE.

DECENT MODEL AGREEMENT ON DVLPG SOME RIDGING/NW FLOW LATE FRI INTO
SAT WITH GOOD CHC OF DRY WX THEN.  BIG RUN TO RUN DIFFERENCES FROM
GFS/ECMWF IN WHETHER OR NOT A STRONG UPR TROF WILL DROP SEWD INTO
NCTNRL U.S. ON SUN.  12Z GFS HAS LEANED BACK TOWARD 00Z SOLUTION IN
DROPPING A STRONG UPR LOW/TROF TWD MN...BUT NOT QUITE AS STRONG. 12Z
RUN WAS MUCH DIFFERENT THAN THE 06Z RUN WHICH KEPT UPR RIDGING OVER
CNTRL PLAINS. 00Z ECMWF ALSO LEPT AWAY FROM THE PESSIMISTIC 12Z YDA
COUNTERPART SO WITH THAT MUCH UNCERTAINTY...LEFT DAYS 6/7 DRY
ATTM.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

CHERMOK
Hazardous weather outlook, Apr 18, 5:05 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CDT MON APR 18 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
505 PM CDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
THIS EVENING.  A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM
FOR ALL COUNTIES EXCEPT SHELBY...PAGE AND MONTGOMERY IN IOWA.  LARGE
HAIL IS THE PRIMARY THREAT...BUT SOME STORMS COULD ALSO CONTAIN
DAMAGING WIND GUSTS. ISOLATED TORNADOES ARE POSSIBLE THROUGH EARLY
EVENING...MAINLY FOR THE COUNTIES ALONG AND SOUTH OF THE PLATTE
RIVER.  ALTHOUGH THE SEVERE WEATHER THREAT DECREASES AFTER
MIDNIGHT...ISOLATED STORMS COULD STILL PRODUCE LARGE HAIL.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY...MAINLY
ACROSS NORTHEAST NEBRASKA IN THE AFTERNOON.  SOME SEVERE STORMS
ARE POSSIBLE FROM LATE AFTERNOON INTO THE OVERNIGHT HOURS WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE OVER THE AREA TUESDAY NIGHT THROUGH
FRIDAY. BESIDES SEVERE STORMS THAT COULD LINGER INTO TUESDAY
NIGHT...ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WEDNESDAY EVENING AND WEDNESDAY
NIGHT.  HEAVY RAIN COULD ACCOMPANY ANY OF THE THUNDERSTORM ACTIVITY
DURING THAT PERIOD.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER THE AREA THURSDAY INTO
FRIDAY.

A COLD FRONT WILL MOVE INTO NORTHEAST NEBRASKA TUESDAY AFTERNOON AND
SLOWLY SAG SOUTH THROUGH SOUTHEAST NEBRASKA AND SOUTHWEST IOWA BY
LATE WEDNESDAY.  IN ADDITION...AN UPPER LEVEL DISTURBANCE IS
FORECAST TO MOVE ACROSS THE AREA THURSDAY INTO FRIDAY WHICH COULD
ALLOW THE FRONT TO MOVE BACK NORTH INTO THE OUTLOOK AREA THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD BE READY FOR ACTIVATION THIS EVENING.
ADDITIONAL DEPLOYMENT MAY BE NECESSARY LATE TUESDAY AFTERNOON
INTO TUESDAY NIGHT.

CHERMOK

In the hours before

Local storm report, Apr 18, 6:53 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
653 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             2 N UTICA               40.92N 97.35W
04/18/2005  1.75 INCH        SEWARD             NE   TRAINED SPOTTER

&&

RCHERMOK
Local storm report, Apr 18, 7:14 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
714 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             5 NW STAPLEHURST        41.03N 97.24W
04/18/2005  0.75 INCH        SEWARD             NE   PUBLIC

&&

BG
Local storm report, Apr 18, 8:06 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
806 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             10 WSW WAHOO            41.16N 96.80W
04/18/2005  0.75 INCH        SAUNDERS           NE   TRAINED SPOTTER

&&

RCHERMOK
Local storm report, Apr 18, 8:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
821 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             VALPARAISO              41.08N 96.83W
04/18/2005  0.88 INCH        SAUNDERS           NE   TRAINED SPOTTER

&&

RCHERMOK
Local storm report, Apr 18, 8:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
822 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             2 W TOBIAS              40.42N 97.37W
04/18/2005  1.50 INCH        FILLMORE           NE   TRAINED SPOTTER

&&

RCHERMOK
Local storm report, Apr 18, 8:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
823 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             1 SW TOBIAS             40.41N 97.35W
04/18/2005  1.00 INCH        SALINE             NE   TRAINED SPOTTER

&&

RCHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:05 PM CDTSevere Thunderstorm WarningOAXButler40 min
Apr 18, 7:37 PM CDTSevere Thunderstorm WarningOAXSaline23 min
Apr 18, 7:52 PM CDTSevere Thunderstorm WarningOAXButler, Saunders38 min
Apr 18, 7:54 PM CDTSevere Thunderstorm WarningOAXSaline36 min
Apr 18, 8:06 PM CDTSevere Thunderstorm WarningOAXJefferson39 min
Apr 18, 8:32 PM CDTSevere Thunderstorm WarningOAXButler, Saunders43 min
Apr 18, 8:43 PM CDTSevere Thunderstorm WarningOAXJefferson47 min
Apr 18, 8:56 PM CDTSevere Thunderstorm WarningOAXSaline34 min
Apr 18, 9:13 PM CDTSevere Thunderstorm WarningOAXDouglas, Saunders32 min
Apr 18, 9:16 PM CDTSevere Thunderstorm WarningOAXDodge29 min
Apr 18, 9:29 PM CDTSevere Thunderstorm WarningOAXJefferson31 min
Apr 18, 9:55 PM CDTSevere Thunderstorm WarningOAXSaline35 min
Apr 18, 9:58 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson62 min
Apr 18, 10:11 PM CDTFlash Flood WarningOAXJefferson, Saline6 hr
Apr 18, 10:40 PM CDTSevere Thunderstorm WarningOAXWashington35 min
Apr 18, 10:57 PM CDTSevere Thunderstorm WarningOAXGage34 min
Apr 18, 11:54 PM CDTSevere Thunderstorm WarningOAXLancaster36 min
Apr 19, 4:08 AM CDTSevere Thunderstorm WarningOAXCass22 min
Apr 18, 11:48 PM CDTSevere Thunderstorm WarningOAXHarrison42 min
Apr 19, 12:43 AM CDTSevere Thunderstorm WarningOAXPottawattamie47 min
Apr 19, 5:22 AM CDTSevere Thunderstorm WarningOAXMontgomery38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.